Connecticut, 2015

Strong Wind in Connecticut, March 17, 2015

March 17, 2015 · NWS ALY · 2 events in 2 counties and zones

In the wake of a frontal system, gusty northwest winds developed due to a strong pressure gradient between the departing storm and an area of high pressure building into the Great Lakes region during the day on Tuesday, March 17th. Winds frequently gusted over 30 MPH across Litchfield County with a few gusts recorded between 40 and 43 MPH in the late afternoon hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

In the wake of a frontal system, gusty northwest winds developed due to a strong pressure gradient between the departing storm and an area of high pressure building into the Great Lakes region during the day on Tuesday, March 17th. Winds frequently gusted over 30 MPH across Litchfield County with a few gusts recorded between 40 and 43 MPH in the late afternoon hours.

These winds downed trees and power lines, causing some power outages across the region. In addition, one tree fell onto a truck in Torrington. A man inside the truck was injured due to fallen tree and was trapped inside the vehicle.

As the storm continued to pulled away and nocturnal effects began to take over, winds subsided by the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 17, 9:35 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 17, 9:35 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1035 AM EDT TUE MAR 17 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION LATE THIS MORNING INTO
EARLY AFTERNOON. TEMPERATURES WILL FALL THIS AFTERNOON AS BRISK
AND GUSTY NORTHWESTERLY WINDS USHER IN A COLD AIR MASS IN THE WAKE
OF THE COLD FRONT PASSAGE. THIS COLDER AIRMASS WILL REMAIN OVER
THE REGION THROUGH MUCH OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1035 AM EDT...MULTIPLE COLD FRONTS WILL MOVE ACROSS THE
REGION TODAY. BASED ON CURRENT OBSERVATIONS...THE FIRST ONE IS
CROSSING CENTRAL NY AND MOVING INTO EASTERN NY...WHILE THE TRUE
ARCTIC COLD FRONT LOCATED OVER LAKE ONTARIO AT THIS TIME. STEADY
PRECIPITATION HAS ENDED ACROSS MOST OF THE AREA. THE ONLY
EXCEPTION IS ACROSS THE WESTERN ADIRONDACKS WHERE UPSLOPE SNOW
SHOWERS WILL DEVELOP AND LINGER INTO THE AFTERNOON WITH MINOR
ACCUMULATIONS. OTHERWISE...ISOLATED TO SCATTERED VALLEY RAIN
SHOWERS AND HIGHER TERRAIN SNOW SHOWERS WILL ACCOMPANY THE FRONTAL
BOUNDARIES AND ASSOCIATED UPPER LEVEL SHORT WAVE TROUGH.

TEMPERATURES WILL FALL THIS AFTERNOON...FIRST ACROSS NORTHWEST
AREAS AND EVENTUALLY FARTHER SOUTH AND EAST TOWARDS MID TO LATE
AFTERNOON. WINDS WILL SHIFT TO THE NORTHWEST WITH THE PASSAGE OF
THE COLD FRONT AND INCREASE IN SPEED AND BECOME GUSTY. THIS WILL
BE THE RESULT OF THE PRESSURE GRADIENT TIGHTENING ACROSS THE
REGION AS THE SYSTEM STRENGTHENS TO OUR WEST AND HAVING DEEP
CYCLONIC FLOW. GUSTS UP TO 35 TO 45 MPH CAN BE EXPECTED THIS
AFTERNOON WITH THE BEST MIXING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
AS WE HEAD THROUGH THE LAST FEW DAYS OF WINTER IT WILL FEEL LIKE
WINTER WITH MUCH BELOW NORMAL TEMPERATURES.

ADDITIONAL SHORT WAVE ENERGY WILL MOVE ACROSS THE REGION TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT REINFORCING THE TROUGH AND COLD AIR
ACROSS THE REG

WEDNESDAY WILL BE A COLD DAY WITH TEMPERATURES STARTING OUT FROM
THE SINGLE DIGITS TO LOWER 20S AND ONLY RISING INTO INTO THE TEENS
TO LOWER 30S. WIND CHILL VALUES WILL BE BELOW ZERO ACROSS PORTIONS
OF THE HIGHER TERRAIN AS THE BRISK AND GUSTY WINDS STRENGTHEN. GUSTS
UP TO 35 TO 45 MPH ARE ONCE AGAIN EXPECTED, WITH THE CONTINUED
CYCLONIC FLOW THERE WILL BE CHANCES OF SNOW SHOWERS ACROSS MAINLY
THE HIGHER TERRAIN.

WEDNESDAY NIGHT IS EXPECTED TO BE ABOUT 5 DEGREES COLDER THAN
TONIGHT IS EXPECTED TO BE...WITH SOME BELOW ZERO READINGS ACROSS
THE SOUTHERN ADIRONDACKS. EVEN THOUGH WINDS WILL BE LIGHTER...WIND
CHILL VALUES BELOW ZERO ARE EXPECTED ACROSS MUCH OF THE FORECAST
AREA LATE AT NIGHT INTO EARLY THURSDAY MORNING DUE TO THE COLDER
TEMPERATURES.

RIDGING WILL BUILD THURSDAY AT THE SURFACE AND ALOFT. THIS WILL
ALLOW TEMPERATURES TO MODERATE...HOWEVER IT WILL CONTINUE TO BE
WELL BELOW NORMAL. AFTER A FRIGID START TO THE DAY...HIGHS ONLY IN
THE MID 20S TO MID 30S ARE ANTICIPATED.

THE SURFACE HIGH WILL SHIFT EASTWARD ACROSS THE REGION THURSDAY
NIGHT...WHILE THE RIDGE ALOFT FLATTENS AS ANOTHER SHORT WAVE
TROUGH APPROACHES. IT WILL BE YET ANOTHER VERY COLD NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SPRING OFFICIALLY STARTS FRIDAY AT 6:45 PM EDT.

THE EXTENDED FORECAST PERIOD OPENS UNSETTLED WITH HIGH PRESSURE
SHIFTING OFFSHORE WITH SOUTHERN STREAM SYSTEM POTENTIALLY IMPACTING
THE FCST AREA.  THERE CONTINUES TO BE A LOT OF UNCERTAINTY WITH THE
MEDIUM RANGE GUIDANCE WITH THE GFS AND SEVERAL GEFS MEMBERS KEEPING
THE SYSTEM SOUTH OF THE REGION WITH LITTLE IMPACT.  HOWEVER...THE
CAN GGEM...ECMWF...AND SOME GEFS MEMBERS LIFT THE WAVE MOVING OFF
THE MID ATLANTIC COAST NORTH ENOUGH FOR SOME OVER RUNNING PCPN.  THE
SFC CYCLONE MOVES EAST OF COASTAL NJ...AND SOUTH OF LONG ISLAND QUICKLY
FRI NIGHT.

OUR CONFIDENCE WAS NOT GREAT ENOUGH TO GO HIGHER THAN HIGH CHC POPS
YET...ESPECIALLY NORTH OF THE CAPITAL REGION...AND THE MOHAWK RIVER
VALLEY. THE TRACK OF THE SYSTEM WILL MAKE A LARGE DIFFERENCE IN THE
QPF.  THE CANADIAN GGEM CONTINUES TO BE THE WETTEST.  THE NEXT
QUESTION WILL BE HOW QUICKLY THE BOUNDARY LAYER COOLS WITH A MID TO
LATE MARCH SUN ANGLE.  IF THE ECMWF AND CAN GGEM ARE RIGHT...THE
PCPN COULD START OFF AS SNOW...AND POSSIBLY MIX WITH A LITTLE
RAIN...BEFORE CHANGING BACK TO SNOW IN THE LATE PM/EARLY EVENING.
TEMPS WILL BE HARD PRESSED TO GET OUT OF THE 30S ON FRI. RIGHT
NOW...WE HAVE LIGHT WET SNOW ACCUMULATIONS OF 1 TO 3 INCHES WITH THE
HIGHER AMOUNTS OVER THE HIGHER TERRAIN SOUTH OF THE CAPITAL
DISTRICT.

A NRN STREAM DISTURBANCE WILL QUICKLY APPROACH FROM SE CANADA AND
THE GREAT LAKES REGION.  THE COASTAL WAVE WILL BE PROGRESSIVE AND BE
E/SE OF CAPE COD BY DAYBREAK ON SATURDAY.  LOWS SATURDAY MORNING
WILL BE MAINLY IN THE 20S.  ADDITIONAL SNOW ACCUMS LOOK LIGHT FRI
NIGHT.  A FEW LOCATIONS COULD FLIRT WITH ADVISORY LEVEL TALLIES OVER
THE HIGHER TERRAIN...BUT THAT IS HEAVILY WEIGHTED TOWARDS THE 00Z
CAN GGEM/ECMWF. OUR CONFIDENCE IS NOT GREAT ENOUGH TO PLACE IT IN
THE HAZARDOUS WX OUTLOOK YET.

SAT-SUN...HIGH PRESSURE BRIEFLY ATTEMPTS TO RIDGE IN  FROM TN
VALLEY/LOWER MID ATLANTIC REGION.  A COLD FRONT WILL BE QUICKLY
APPROACHING FROM THE ST LAWRENCE VALLEY SATURDAY AFTERNOON.  THIS
BOUNDARY IS ON THE LEADING EDGE OF A STRONG LONGWAVE UPPER LEVEL
TROUGH.  TEMPS SHOULD WARM INTO THE U30S TO M40S ACROSS THE FCST
AREA AHEAD OF THE COLD FRONT...EXCEPT OVER THE SRN DACKS WITH LOWER
TO M30S COMMON.  SCT RAIN TO SNOW SHOWERS ARE POSSIBLE SATURDAY PM
INTO SATURDAY NIGHT.  STRONG COLD ADVECTION OCCURS IN THE WAKE OF
THE FRONT. H850 TEMPS CRASH TO -18C TO -23C FROM THE CAPITAL
DISTRICT NORTH AND WEST BY 12Z SUN ACCORDING TO THE LATEST GFS...AND
-12C TO -18C TO THE SOUTH AND EAST.  THE POLAR VORTEX MAKES A VISIT
ON SUNDAY WITH BRISK AND COLD CONDITIONS. A FEW SNOW SHOWERS WILL
LINGER NORTH AND WEST OF THE TRI CITIES. HIGHS WILL RANGE FROM THE
LOWER TO M30S SOUTH AND EAST OF THE CAPITAL REGION TO 20S TO THE
NORTH AND WEST.

SUNDAY NIGHT INTO MONDAY...ARCTIC HIGH WILL RIDGE IN FROM THE CNTRL
GREAT LAKES REGION WITH FAIR AND COLD WEATHER.  TEMPS WILL RUN 10 TO
15 DEGREES BELOW NORMAL. HIGHS WILL BE IN THE 20S TO MID 30S.  LOWS
SUNDAY NIGHT WILL BE VERY COLD IN THE SINGLE DIGITS AND TEENS.

OVERALL...BELOW NORMAL TEMPS AND PCPN WILL CONTINUE IN THE LONG TERM.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A LOW PRESSURE SYSTEM CONTINUES TO MOVE ACROSS ERN NY AND NEW
ENGLAND THIS MORNING. A COLD FRONT WILL QUICKLY MOVE THROUGH
THEREAFTER. IT WILL BECOME BLUSTERY IN THE WAKE OF THE FRONT INTO
TUESDAY NIGHT.

VFR CONDITIONS WILL LOWER TO MVFR AND SPOTTY IFR LEVELS THIS MORNING
WITH THE SHOWERS AHEAD OF THE WAVE PRIOR TO 14Z. THE BEST CHC OF IFR
CIGS AND VSBYS WILL BE AT KPSF BTWN 12Z-14Z.

ONCE THE FRONT PASSES THE CIGS AND VSBYS WILL QUICKLY COME UP...AND
THE WINDS WILL SHIFT TO THE W TO NW AND INCREASE IN STRENGTH.
EXPECT VFR CONDITIONS THIS PM INTO TONIGHT. MID LEVEL CLOUDS MAY
MOVE BACK IN AHEAD OF A DISTURBANCE ALOFT.

THE WINDS WILL BE LIGHT AND VARIABLE IN DIRECTION AT DAYBREAK THIS
MORNING AT 5 KTS OR LESS...BUT WILL VEER TO THE SW TO W TOWARDS
SUNRISE AT 5-10 KTS BTWN 13Z-15Z/TUE...AND THEN INCREASE FROM THE NW
AT 15-22 KTS WITH SOME GUSTS IN THE 30-35 KT RANGE AT KGFL/KPSF AND
KALB IN THE AFTERNOON DUE TO MOMENTUM TRANSPORT AND MIXING FROM 2-3
KFT AGL.

THE WINDS WILL ONLY GRADUALLY SUBSIDE EARLY THIS EVENING FROM THE NW
AT 10-16 KTS WITH SOME GUSTS STILL AROUND 25 KTS AT KALB/KPSF.

OUTLOOK...
WED: LOW OPERATIONAL IMPACT. SLIGHT CHC SHSN.
WED NIGHT-THU NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
FRI-SAT: MODERATE OPERATIONAL IMPACT. CHC RA/SN.

&&

.FIRE WEATHER...
A VAST MAJORITY OF EAST CENTRAL NEW YORK AND ADJACENT WESTERN
NEW ENGLAND ARE SNOW COVERED OR WET FROM SNOW MELT. NO FIRE
WEATHER CONCERNS AT THIS TIME.

&&

.HYDROLOGY...
NO WIDESPREAD HYDRO PROBLEMS ARE EXPECTED INTO THE WEEKEND.

ACCORDING TO THE LATEST ANALYSIS FROM NOHRSC...THE TOTAL SWE
/SNOW WATER EQUIVALENT/ ACROSS THESE HIGH TERRAIN AREAS IS 4 TO 8
INCHES OF WATER...WITH EVEN SOME LOCALLY HIGHER TOTALS IN THE
SOUTHERN ADIRONDACKS AND THE SOUTHERN GREENS. MOST OF THE VALLEY
AREAS HAVE A FEW INCHES OR LESS OF SWE.

WITH THE PASSAGE OF A COLD FRONT THIS MORNING ANOTHER BELOW
NORMAL AIRMASS WILL BE USHERED INTO THE REGION. DAYTIME HIGHS ARE
ONLY EXPECTED TO BE IN THE 20S TO 30S THROUGH THIS WEEKEND WITH
THE EXCEPTION OF SATURDAY WHEN HIGHS ARE TO RANGE FROM LOWER 30S
TO MID 40S...SO ANY SNOWMELT WILL BE MINIMAL.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA/JPV
NEAR TERM...IAA/JPV
SHORT TERM...IAA
LONG TERM...WASULA
AVIATION...WASULA
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, Mar 17, 4:27 AM EST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
527 AM EDT TUE MAR 17 2015

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
527 AM EDT TUE MAR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern Litchfield

When
March 17, 12:00 PM EST to 8:00 PM EST
Where
Northern Litchfield forecast zone
Measured
36 kt (41 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Public
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Strong Wind, Southern Litchfield

When
March 17, 12:00 PM EST to 8:00 PM EST
Where
Southern Litchfield forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2015Every state in 2015This day in weather historyWarnings in Connecticut, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558134, 558135.